You can get off your benzodiazepine with tools that are: Safe. Natural. Effective.
Weaning off benzodiazepines (xanax, valium, klonapin, ativan, etc) can be extremely difficult, and for some, nearly impossible.
There are, however, powerful, safe, and effective natural solutions to help you not only taper off and discontinue your medications, but also for actually feeling like yourself again.
This article will share with you my top 6 favorite nutrients for helping my patients taper off their xanax, valium, klonapin, and/or ativan, discusses my favorite ways to help my patients who are suffering from benzodiazepine withdrawal syndrome, difficulties with symptoms despite taking benzodiazepines, and even those who are preparing to taper off their benzodiazepines under the supervision of their prescribing physician.
First: How Do Benzodiazepines Work?
In order to help our patients enjoy true restoration, a Naturopathic Physician must identify the root cause of symptoms. This means that we must first understand what is happening physiologically when our patient is taking a benzodiazepine.
When you take any kind of benzodiazepine, it increases the amount of GABA in your system. GABA is an amino acid that acts as a neurotransmitter in your central nervous system (brain and spinal cord). GABA inhibits signal transmission in the brain and thus has a calming effect on the nervous system. GABA is often prescribed for example, for those who suffer from anxiety, panic attacks, and insomnia.
As a result of taking your benzodiazepine, your body has an increased amount of exogenous (originating from outside of yourself) GABA and compensates by shutting down its own production of GABA. Therefore, when you start to try to wean off or taper down on your benzodiazepine, because your own natural production of GABA has been shut down, you suddenly find yourself with too low GABA and you may develop severe symptoms of withdrawal.
Benzodiazepine Withdrawal Syndrome:
Symptoms of benzodiazepine withdrawal typically emerge within 12-24 hours of your last dose. Initially you may experience what is called: “rebound” symptoms. The duration of this rebound period depends on which benzodiazepine you were taking, the dosage, and the duration of taking this medication.
Next, you may start to suffer from benzodiazepine withdrawal syndrome. Which can last up to 2 weeks. Symptoms of benzodiazepine withdrawal syndrome may include:
Sleep disturbance (insomnia), feelings of anger and irritability, increased tension and anxiety, panic attacks, body-wide tremor and shaking, increased sweating, difficulty in concentration, dry retching and nausea, weight loss, heart palpitations, headache, and muscular pain and stiffness. More severe symptoms may include: Seizures and even psychosis (hearing and seeing things that are not there and/or delusional thinking).
Long term effects of benzodiazepines may occur from weeks to months and even years. We see long term effects more commonly in those who had taken high dose, short-acting benzodiazepines (like xanax)(1).
Tips for Success:
- Take it slow: The research shows that those who taper more slowly tend to do better in the long term. A taper that is too quick, will likey result in rebound symptoms (anxiety, seizures, panic, heart racing etc), and symptoms may persist months to years after the medications have been discontinued. The key is to individualize a taper schedule according to your unique biochemistry. When you reduce a dose, note your symptoms physically, mentally and emotionally. If the withdrawal symptoms are troublesome, the taper reducation may be too soon or too much. Some patients take years to taper, others longer. I talk quite a bit more about benzodiazapine tapering in my Tapering Medications course. The good news is that you can get well. Just be patient and be sure to see an educated clinician who is willing and skilled in assisting with this process.
- Daily meditation for anxiety/ insomnia/ depression, etc, has been shown to decrease the sympathetic response (this is the fight-or-flight experience that comes with anxiety and stress), and increase the parasympathetic response (rest, relax, and digest).
- Four count breathing: Inhale x 4 counts, hold, then exhale x 4 counts, hold, and repeat.
- Drink lots of water: Typically I recommend half your weight in ounces.
- Avoid caffeine, sugar and highly processed foods as these will make your symptoms worse.
- Make sure to eat a diet high in protein and healthy oils and fats.
- Try to limit your time in front of screens (television, phone, ipod)
- This formulation contains nutrients that support the body’s natural production of GABA.
- Some of the components are powerful antioxidants that can help heal the brain from damage caused by the benzodiazepine.
- As a relaxing blend, this powder can reduce symptoms of anxiety and safely and naturally promote a restful sleep.
Mix the following into small cup of water:
- Phosphatidyl Serine
Sig: Typically I have patients drink this powder in water before bed but it may also be used for daytime symptoms.
To enhance this formula, I often add Magnesium L-Threonate 400 mg. This form of magnesium is able to cross the blood brain barrier and does not cause looseness of the bowels, a symptom that may occur with use of magnesium citrate. Magnesium is useful in formation of GABA, it feeds the neurotransmitter production pathways and is generally relaxing, reduces anxiety, and improves sleep.
This article is for educational purposes only and is not intended as medical advice. When ever considering changing your protocol whether it include change of medications, supplements, diet or lifestyle, always speak with your physician first. Dr. Cain treats patients both locally and internationally. To set up a complimentary meet and greet, call our office or go to www.DrNicoleCain.com to schedule online.[/vc_column_text][/vc_column][/vc_row]
Need help getting off your benzodiazapine?
Medication Tapering Mastery Course
Are you sick of taking prescription medication? Are the side effects unbearable? Have you tried tapering off your medication but the withdrawal brought you back?What you'll get:
- 3 video modules (10-15 minutes each)
- 50+ page e-book designed exclusively for this course!
- Detailed instructions on how to taper off- antidepressants, mood stabilizers and antipsychotics, benzodiazepines
- Tips for successful taper!
- Test recommendations giving info on what you need to taper
- Pretaper nutrient plan
(1) Petursson, H. The benzodiazepine withdrawal syndrome., Addiction. 1994 Nov;89(11):1455-9., Retrieved from: https://www.ncbi.nlm.nih.gov/pubmed/7841856